Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 176, NWS St. Louis, MO

September 6, 2001Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 6, 2001, 4:13 PM CDT for Macoupin County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 6, 2001, 4:13 PM CDT (21:13 UTC)
Expired
Sep 6, 2001, 4:45 PM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Macoupin County, IL

The radar

The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 4:20 PM CDTThunderstorm Wind 55 EShipman, ILThunderstorm wind gusts downed an estimated 30 trees and some power lines in the Shipman area. Virtually all of Shipman was without power for a while.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS53 KLSX 062113
SVRSTL
ILC117-062145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 445 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHIPMAN...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE PATH...
  GILLESPIE
  CARLINVILLE

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. MOVE
QUICKLY TO THE INTERIOR PORTION OF A STURDY SHELTER...AND STAY AWAY
FROM OUTSIDE WALLS AND WINDOWS.

LAT...LON 3936 9015 3904 9015 3911 8971 3949 8972

JC/RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 4:00 PM CDT, 13 minutes earlier.

Area forecast discussion, Sep 6, 4:00 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU SEP 6 2001

20Z MSAS DATA IND WK BDRY ALG MS RVR WITH VERY MOIST AND UNSTABLE
AMS...WHICH IS GENERATING TSTMS.  WV LOOP SHOWS TWO VORT MXS OF
INTEREST...ONE OVR CNTRL IA AND THE OTR OVR SWRN MO...BOTH MOVG
NEWD.  RADAR MOSAIC SHOWS TSTMS OVR CNTRL MO ASSOC WITH SRN VORT MX.

12Z MODELS IN DECENT AGRMT THRU 48HRS...THOUGH ENUF DIFFS TO BE ABLE
TO PICK A PREFERRED SOLN.  OVERALL...UPR LOW OVR WRN WY WL MOV EWD
INTO RDG OVR ERN CONUS AND OPEN UP...WHILE ANOTR STG S/W DIGS INTO
XPCTD FLATTER FLO OVR ERN CONUS CREATED BY FIRST TROF.  AVN TENDS TO
HAVE MORE SLY UPR LOW BY 60HRS THAN ETA...ALTHOUGH ETA HAS TRENDED
STGR AND MORE SLY WITH ITS SOLN PAST 12HRS.  OVR MO/IL...S/W OVR
SWRN MO ATTM WL GLIDE THRU FA BY 06Z...THEN WK S/W ENERGY TO SKIRT
NRN/WRN ZONES FRI/FRI NGT...WITH MAIN SRN STREAM S/W TO MOV THRU
SAT.  ON SFC FEATURES...FNT NOW XPCTD TO MOV THRU AT SLOWER
RATE...THKS TO WAVE PROGGED BY AVN/ETA TO DVLP ALG FNT FRI NGT.  FNT
NOT XPCTD TO MOV THRU FA TIL SAT AFTN/ERL SAT EVNG.  OVERALL PREFER
ETA/AVN BLEND.

FOR TNGT...MOST OF TSTM ACTIVITY IS DIURNAL IN NATURE...XCPT FOR
AREAS OVR ERN TX AND SWRN/CNTRL MO WHICH ARE ASSOC MORE WITH UPR LVL
DIST.  THEREFORE...WUD XPCT ALL ACTIVITY TO DMSH SIGFNTLY DURG EVNG
HRS AS S/W OVR SWRN MO MOVS OUT OF NERN MO BY 06Z.  S/W OVR ERN TX
WL APPCH SRN ZONES LATE AND THEREFORE HAVE LEFT IN LOW POPS THRU
OVRNGT PD FM STL S AND E.  XPCT CLDNSS TO DECR WITH SS AS DIURNAL CU
DISPTS.  DWPTS ARND 70 GOING NOWHERE...AND PREFER PERSISTENCE MINS.

FOR FRI...LEFTOVER CONVECTION FM S/W MOVG THRU SRN/ERN ZONES IN
MRNG...OTRW NO CAP AND VERY MOIST AMS AGAIN XPCTD WUD XPCT MORE PCPN
TO FIRE UP WITH HEATING OF DAY ACRS FA...WITH FAVORED ZONES BEING
UIN/COU AREAS WHERE HIGHEST K INDICES AND WK SYNOPTIC LIFT RESIDE.
H850 TEMPS NOT MUCH DIFF FM TDA AND WUD XPCT SOME DECENT SUNSHINE IN
MRNG...SO PERSISTENCE MAXES FCST...WHICH COINCIDE WITH WRMR FWC.

FRI NGT AND SAT...50KT H850 JET XPCTD TO NOSE INTO CNTRL MO DURG
EVNG HRS...AND WITH S/W ENERGY CONT TO SKIRT THESE AREAS SHUD SEE
BEST RAIN CHCS THESE AREAS...AT LEAST UNTIL LOW PRES WAVE DVLPS ENUF
OVR ERN KS TO STALL FNT OUT.  PERSISTENCE MINS FCST.  MAV MUCH TOO
AGGRESSIVE WITH COOLER AIR AND SO AM LEANING ARND A COUPLE DEGS OVR
FWC BASED ON NEW FNTL TIMING.

LATTER WKND AND ERL NXT WK...COOL AIR TO DOMINATE TIL TUE WHEN
WRM-UP XPCTD AS ALL MODELS DEPICT H500 HGTS ON THE RISE.

.STL...NONE
TES

In the hours before

Special weather statement, Sep 6, 11:50 AM CDT, 4 hours 23 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-062200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CDT THU SEP 6 2001

THE SEVERE WEATHER THREAT:  NO ORGANIZED SEVERE THUNDERSTORMS ARE
EXPECTED.

FOR THE PERIOD:  THIS AFTERNOON AND TONIGHT.

THE WEATHER OUTLOOK:  SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON WITH THE HEAT OF THE DAY AND AHEAD OF AN UPPER LEVEL
DISTURBANCE...AND THIS ACTIVITY WILL BE ONGOING INTO THE EVENING
HOURS.  STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...
ALTHOUGH SOME OF THE STRONGER STORMS WILL CONTAIN SMALL HAIL AND
WIND GUSTS TO 40 MPH.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 4:56 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.